Aa
A
A
Close
Avatar universal
My blood pressure jumped to 178/118
My B/P increased literally overnight.
I have had High Blood pressure, but treated with average being 135/60 now it is about 178/118 average.
I have taken extra meds to get it down, but it keeps increasing again.
Cancel
4 Answers
Page 1 of 1
Avatar universal
I wonder if you are taking any other medication or even nonprescription drugs like caffeine that may have caused your blood pressure to jump up.   With a truly sudden elevation, I would be looking for something else in my life that changed around the same time or right before my blood pressure went up.  If you are female, estrogen replacement therapy can make your blood pressure go up; estrogen acts like a salt.  Which brings us to dietary changes, are you suddenly getting a lot more salt in your diet.  Also, some herbs, like licorice, can trigger a rise in blood pressure.  Stress, anxiety, or physical pain can do the same thing.  You have a detective's job to do.  Something is working against your antihypertensive medication.  If the medication was effective in the past, what has changed in your life?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
976897 tn?1379171202
If you are not drinking gallons of strong coffee and consuming tons of salt in your diet and suffering unusually high stress, I would get your Doctor to run some blood tests for kidney function etc. What is your average heart rate at rest?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Not to dispute ed34, because he knows what he is talking about, but it only takes one or two cups of regular coffee or a moderate amount of salty food to shoot my blood pressure through the roof -- but then again, I do have something else wrong with me.  I have a bad heart valve.  So yeah, there are other  things that can be checked out.  Kidneys and heart valves are two of them.  I don't know what all else.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Hopefully, it will be something simple, like, you're taking phenypropanolamine or pseudophedrine for a cold.  If you already have essential hypertension, then anything you do or take that tends to elevate blood pressure will tend to aggravate your already high blood pressure and will make it harder for your antihypertensive medication to do its job.  So I still say, look for the simple stuff first, even though I do respect ed34.  If there isn't a simple answer, then start ruling out the more complicated stuff.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
Avatar universal
Blank
Better, a little
4 hrs ago by fred256
Avatar universal
Blank
Better?
15 hrs ago by fred256
Avatar universal
Blank
Still Have a Cold
21 hrs ago by fred256
Heart Disease Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Heart Disease Answerers
159619 tn?1318997813
Blank
Salt Lake City, UT
11548417 tn?1440481484
Blank
Netherlands
144586 tn?1284669764
Blank
Avatar universal
Blank
Avatar universal
Blank
Ireland